to the editor: An independent 93-year-old woman had a successful corneal transplant but was convinced that her ophthalmologist had delegated the procedure to an associate. The ophthalmologist repeatedly identified himself before and during the surgery, but the patient could not recall these exchanges. Although she was told that temporary memory problems were associated with anesthesia, she developed exacerbated fears of becoming demented, lost self-confidence, and became withdrawn, depressed, and unable to care for herself. Eventually, the explanation that anesthetics can block memory formation enabled her to talk about the profound impact of this "minor" side effect; however, she only gradually regained her previous independence.
Memory loss is a major concern of the elderly. Even slight or temporary loss of memory can disrupt the fine balance between independence and disability. Any erosion of self-confidence can lead to depression, noncompliance, and morbidity. In this case, the relatively minor and well-recognized effect of benzodiazepine on memory resulted in serious consequences.
An increasing number of elderly patients undergo "minor surgeries."1 Short-acting benzodiazepines have significant advantages over general anesthesia. Amnesia of the events surrounding the surgery is generally considered an enhancement of their sedative and anxiolytic properties.
Significant functional deterioration is frequently observed after apparently "minor" surgery in elderly patients. Some of these cases may relate to the use of amnesic benzodiazepines. Both pharmacokinetic and pharmacodynamic studies suggest that the effects of short-acting benzodiazepines may be potentiated in the elderly through age-related reduction in metabolism and changes in the submit makeup of the g amino butyric acid (GABAA) receptor. Age-related increases in the alpha1 submit of the GABAA receptor in hippocampus have been reported.2 Studies3,4 suggest an age-related increase in the amnestic action of nonselective benzodiazepines. An age-related, 50 percent reduction in the EC50 for the sedative hypnotic effects of midazolam (Versed) in humans has been reported.5 The half-life of midazolam is approximately doubled in elderly patients and may be further influenced by obesity, renal, cardiac or hepatic conditions and certain drugs including central nervous system depressants, alcohol, cimetidine (Tagamet), verapamil (Calan), erythromycin, and diltiazem (Cardizem).6
Short-acting benzodiazepines providing excellent conscious sedation, anxiolysis and amnesia for procedures, but may also have adverse effects that can be misinterpreted as cognitive decline. If elderly patients are not informed about the amnesic actions of these agents, they may have significant difficulty following surgery. The amnesic effects are selective in nature, which can distort reality and be disorienting to the patient, even cognitively intact persons.
We are not suggesting that the use of benzodiazepines is inappropriate in elderly patients, but we wish to strongly make two points. First, lower doses may be necessary in the elderly because of altered pharmacokinetic and pharmacodynamic properties. Second and, most important, the patient, family members, and caretakers should be prepared for the amnesic effects and appreciate the significance of these experiences for the elderly patient. Patients may need considerable reassurance and care to “get back to my usual feisty self” after apparently “minor” procedures.